Steroids for migraines

Steroid medications can be very effective for migraine headaches that fail to respond to other medications. Steroids, such as prednisone, dexamethasone, methylprednisolone have many potential serious side effects if taken for a long time. We know about these long-term side effects from patients with asthma, arthritis, lupus and other conditions who have take steroids daily for months and even years. However, these medications are relatively safe if taken for only a few days. If a severe headache does not respond to Migralex, sumatriptan, (Imitrex), or other medications, I prescribe a two-day course of dexamethasone. The usual dose is 8 mg daily for two days. Other doctors prescribe a six-day course of methylprednisolone (Medrol Dosepak). However, if a headache completely resolves after two days, it seems unnecessary to continue this medication for the full six days. In the office, we also give intravenous dexamethasone which provides faster relief than tablets. Another indication for steroids is for cluster headaches. A ten-day course of prednisone (starting with 100 mg and reducing by 10 mg every day) can sometimes stop the entire cluster period. Unfortunately, for some cluster headache sufferers headaches return as soon as the dose of prednisone is lowered. If no other preventive medication, such as verapamil, lithium, topiramate (Topamax) or divalproex (Depakote) work, some patients with severe attacks are willing to accept the risk of long-term side effects of steroids. Some of these side effects are weight gain, diabetes, stomach ulcers, glaucoma, high blood pressure, and osteoporosis.

12 comments
  1. Ana says: 08/22/20128:19 am

    How often can you utilize this treatment? More than once per month? It did abort a 25 day migraine. Also do you ever use Dexamethasone 4mg as part of abortive tx with a triptan and NSAIDS? Thank you.

  2. Dr. Mauskop says: 08/22/20124:45 pm

    I usually recommend taking steroids for migraines on not more than 2-3 days a month and sometimes combine it with a triptan or Migralex (aspirin with magnesium) or an NSAID.

  3. Anne says: 11/01/20129:11 pm

    The medrol dose pack will take my headaches away for the entire time I am on it. To break a bad cycle of headache, have you ever had a patient go on a low dose of prednisone for a month? I would like to try this to see if it could help. The problem is, i think I would just go back into my chronic mode of headaches as soon as I finished.

  4. Dr. Mauskop says: 11/07/20125:48 pm

    Unfortunately, steroid medications have many potential side effects, which can be very serious. Taking prednisone, methylprednisolone (Medrol), or dexamethasone (Decadron) for up to two weeks for a prolonged or refractory migraine or for cluster headaches is considered relatively safe. However, some people develop side effects even after one day. If a small dose of prednisone (5 – 10 mg) is very effective, you need to discuss with your doctor investigating possible underlying causes of your headaches, such as temporal arteritis (if you are over 55) or another inflammatory condition.

  5. Joy says: 12/09/20129:33 pm

    I have had migraines for years and medrol packs have always broken the cycle of rebound headaches. However recently I had an experience where Imitrex injections only worked temporarily do the doctor gave me the medrol pack. It took three days to work. Where it normally works the first day. When the sux days of the pack was over the headaches returned so he gave me another pack. Immediately after I finished that last pill the headaches have returned with such severity I had to take an Imitrex injection just to sleep last night. I honestly do not understand. I have never faced headaches retuning like this. Can you make some suggestions? I am on zonagran as a daily preventative.

  6. Dr. Mauskop says: 12/09/201210:57 pm

    You may want to ask your doctor about getting Botox injections to break your cycle of rebound headaches. An intravenous infusion of magnesium can sometimes also break a persistent migraine.

  7. Stan lumley says: 01/17/20139:54 am

    Dr. Mauskop: This is my presenting medical problem I have had daily cluster head aches since mid to late September 2012. I wake up every morning anywhere from 2-4 am with a severe pain in my left eye radiating to the left side of the neck, into the left shoulder base of skull and neck. I will also run a temp from 97-100 degrees with chills and severe sweats. I was given various antibiotics including oxycyline thinking it might be caused by deer ticks. Now they have done numerous blood test and can find nothing wrong. Yes I had the eyes checked perfectly normal. The Mayo Clinic had diagnosed me with cluster head aches befor but they wer nothing like what I have now. The doctor prescribed Toprimate 25mg 1 tablet at night which helped me sleep better. Sumatriptan 50 mg a max of 2 x a day which did nothing to ease the pain. After 9 days the doctor put me on Methylpredonisolone dose 4mg tablets 6 the first day reducing down to 1 4 mg tablet. The methylprednisolone reduced the paing a little the first day. Day 2 up at 4 am with cluster head ache. Should I have been given a stronger dosage of Methylprednisolone and can it be taken with the Toprimate. Any suggestions to help with the cluster head aches would be greatly appreciated. Thank you for your consideration and cooperation.

  8. dee west says: 12/20/20135:10 pm

    I recently spent 4 days in the hospital. I was experiencing migraine headaches, Mri/Mra was normal. I’ve taken fioricet for 6-7 years, more so around my cycle time; i take 2 every 4hrs for 3-5 days, then a few other times during the month. I’ve never experienced such severe pain. The neuro who made rounds while i was in the hospital..indicaited i was experiencing REBOUND headaches and to STOP the fioricet. I have read a lot of frightening posts online about going COLD turkey off of this medicine; SEIZURES. I’ve express my concern with the neuro, he replied: STAY OFF OF THE INTERNET, different people experience different things. He’s prescribe MEDROL PAK 21′S and ELAVIL 10MG. Would you advice going COLD turkey off of the feriocets? My last dose were wednesday, i took 2.

  9. Dr. Mauskop says: 12/20/20135:22 pm

    After two days without Fioricet seizures or any other serious problems are unlikely. However, rebound headaches are also unlikely if you took Fioricet for only a few days each month, unless you were also consuming caffeine in other forms. While in the hospital, intravenous infusion of magnesium could provide quick relief. Otherwise, taking magnesium by mouth daily may prevent future menstrual headaches.

  10. Aris Sharp says: 03/25/20145:57 pm

    Not sure if you are still responding but if you are,
    I’m a 25 year old male in relatively good shape but for the past month straight I’ve had a right temple headache, that is constant, does not come or go, just stays. Pretty localized to that right temple. Cat scan was normal. Doctor I saw over the weekend prescribed me a Medrol pack. But my primary prescribed me Triptans. Which should I take? Do you think I’m having migraines? I’ve never had them before.. Could it be a rare case of Temporal arteritis since I’m so young?

  11. Dr. Mauskop says: 03/25/20146:14 pm

    Temporal arteritis is extremely unlikely. It could be either migraine or new daily persistent headache. I cannot give any specific advice on medications without seeing the person and getting the details of family history, medical history, other symptoms, test results, etc.

  12. The Varying Levels of Migraine says: 04/23/20147:38 am

    I and couldn’t find anything about using a Steroid to kill a migraine. Then, I finally found this article. And another one here about Steroid Injections for cluster

Submit comment